Thunderstorm Wind, San Bernardino
- When
- July 21, 11:36 PM PST to 11:42 PM PST
- Where
- San Bernardino County, Needles Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.770, -114.620
Monsoon moisture continued to fuel scattered thunderstorms over the Mojave Desert. One storm produced high winds along the Colorado River, and another cluster of storms produced lightning damage in Las Vegas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
Monsoon moisture continued to fuel scattered thunderstorms over the Mojave Desert. One storm produced high winds along the Colorado River, and another cluster of storms produced lightning damage in Las Vegas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 21, 7:40 PM PST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LAS VEGAS NV 840 PM PDT TUE JUL 21 2009 .SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE REGION THROUGH THE REMAINDER OF THE WEEK. THIS WILL RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND EVENING HOURS. TEMPERATURES ARE EXPECTED TO REMAIN NEAR TO SLIGHTLY ABOVE NORMAL. && .UPDATE...A FEW CELLS HAVE POPPED UP NORTHWEST OF LAS VEGAS AS OF THIS WRITING ALONG LEADING EDGE OF OUTFLOW BOUNDARY. BOUNDARY IS SET TO MOVE ACROSS THE REST OF SOUTHERN NYE AND CLARK COUNTIES THIS EVENING. OUTSIDE OF THIS ACTION...MUCH QUIETER NIGHT THAN LAST NIGHT. WILL HOLD OFF ON ANY UPDATE UNTIL LATE THIS EVENING AS LOOKS LIKE CONVECTION WILL DISSIPATE BY LATE EVENING AND WE WILL NOT BE DEALING WITH ANY STORMS DURING THE LAST NIGHT HOURS. && .AVIATION...FOR MCCARRAN...WINDS WILL SHIFT TO THE NORTH WITH GUSTS UP TO 25 KTS POSSIBLE AFTER 04Z AS AN OUTFLOW BOUNDARY PUSHES SOUTH ACROSS LAS VEGAS. AN ISOLATED SHOWER OR THUNDERSTORM WILL PASS MAINLY TO THE WEST OF LAS VEGAS OVER THE SPRING MOUNTAIN IMPACTING THE DAGGETT AND BEATTY CORRIDORS THROUGH 05Z. CONVECTION HAS ENDED IN THE PEACH SPRINGS AND MORMON MESA CORRIDORS. WINDS WILL DECREASE AFT 06Z BUT REMAIN FROM A NORTH DIRECTION UNDER 10KTS. ISOLATED THUNDERSTORMS EXPECTED WEDNESDAY MAINLY OVER MOHAVE COUNTY AND THE HIGHER ELEVATIONS OF SOUTHERN NEVADA WITH OUTFLOW BOUNDARIES MAKING FOR ERRATIC AND GUSTY WINDS IN THE LATE AFTERNOON OR EVENING HOURS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED THUNDERSTORMS SLOW TO DISSIPATE OVER INYO COUNTY BUT SHOULD END AROUND 05Z. GENERALLY LIGHT WINDS...BUT MAY BECOME GUSTY IN THE VICINITY OF STORMS. ISOLATED STORMS EXPECTED AGAIN WEDNESDAY WITH GENERALLY LIGHT WINDS. && .PREV DISCUSSION...310 PM PDT TUE JUL 21...A COUPLE OF MID LEVEL CIRCULATIONS NOTICEABLE ON SATELLITE IMAGERY THIS AFTERNOON WITH ISOLATED THUNDERSTORMS OVER MOHAVE COUNTY. THESE STORMS...HAVE BEEN MOSTLY PULSE TYPE STORMS AND HAVE NOT PRODUCED MUCH IN THE WAY OF SIGNIFICANT WEATHER. HOWEVER...SOME STORMS ARE BECOMING MORE ORGANIZED AND WILL CONTINUE TO MONITOR FOR FURTHER DEVELOPMENT. GREATER COVERAGE OF THUNDERSTORMS IS LOCATED OVER NORTHERN LINCOLN COUNTY AND HAVE BEEN SLOWLY DRIFTING SOUTHWARD. THESE STORMS ARE FORMING THE BEST AREA OF INSTABILITY AND ARE LIKELY TO CONTINUE DRIFTING SOUTHWARD. ONE THING OF NOTE IS THAT THE AREA BEHIND THE MID LEVEL CIRCULATION...MAINLY CLARK AND WESTERN MOHAVE COUNTIES...THE ATMOSPHERE HAS BECOME MUCH MORE STABLE. HOWEVER...WITH CLOUDS DISSIPATING AND BETTER HEATING EXPECT BETTER DYNAMICS TO DEVELOP. STILL LOOK FOR THE POTENTIAL OF OUTFLOW FROM THE LINCOLN COUNTY STORMS TO HELP FIRE CONVECTION THIS EVENING IN CLARK COUNTY. ON WEDNESDAY...MOISTURE AND INSTABILITY WILL REMAIN IN PLACE. ALTHOUGH THERE IS NO NOTICEABLE FEATURE TO HELP GENERATE STORMS...THERE SHOULD BE A FEW ISOLATED STORMS DEVELOPING MAINLY OVER THE EASTERN AND SOUTHERN HALF OF THE CWA. TEMPERATURES WERE HELD DOWN TODAY DUE TO PROLONGED CLOUD COVER...BUT WILL RECOVER TO NEAR NORMAL READINGS TOMORROW. .LONG TERM...HIGH PRESSURE IS EXPECTED TO REMAIN THE DOMINATE FEATURE THROUGH THE EXTENDED PERIOD. ONE THING OF NOTE IS THAT THE GFS IS SHOWING A SLIGHT SHIFT EAST OF THE HIGH CENTER...CLOSER TO THE 4-CORNERS REGION. THIS MAY LEAD TO A UPSWING IN AVAILABLE MOISTURE FROM THE SOUTH. THE GFS IS SHOWING THE 2 INCH PW LINE WORKING INTO SOUTHERN CA FRIDAY MORNING WITH THE 1.5 INCH LINE WORKING INTO THE SOUTHERN CWA. THIS WOULD LEAD TO BETTER THUNDERSTORM COVERAGE FRIDAY THROUGH SUNDAY AS MOISTURE HOLDS IN PLACE. MODELS ARE SHOWING SOME DRYING OCCURRING MONDAY AND TUESDAY OF NEXT WEEK...BUT WILL TAKE THAT WITH A GRAIN OF SALT THIS TIME OF YEAR. LITTLE CHANGE WAS NEEDED TO THE EXTENDED. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE CA...NONE. && PEIRCE/GORELOW HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 626 AM PDT TUE JUL 21 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-220700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 626 AM PDT TUE JUL 21 2009 /626 AM MST TUE JUL 21 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP OVER THE MOUNTAINS THIS AFTERNOON THEN MOVE FROM NORTH TO SOUTH INTO THE VALLEYS AND DESERTS LATE THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WILL BE HIGH WINDS...HEAVY RAIN AND HAIL WITH THE STRONGEST STORMS. CENTRAL AND EASTERN CLARK COUNTY...INCLUDING LAS VEGAS AND THE LAKE MEAD NATIONAL RECREATION AREA...COULD BE FAVORED FOR THESE HAZARDS THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MOIST AND UNSTABLE AIR WILL REMAIN OVER THE REGION THROUGH THE WEEKEND FOR A THREAT OF THUNDERSTORMS EACH DAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. A POSSIBLE MOISTURE INCREASE FRIDAY WILL LEAD TO A BETTER CHANCE OF LOCALIZED HEAVY RAIN AND POSSIBLE FLASH FLOODING WITH SOME STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT THERE IS A SLIGHT POSSIBILITY THAT INFORMAL ACTIVATION MAY BE NEEDED AS THUNDERSTORM COVERAGE INCREASES THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. JA
The Las Vegas radar (KESX), 106 km away, was scanning. The volume nearest the first event began at 07:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175861.